Kansas, 2024

Damaging Winds in Kansas, June 7 to 8, 2024

June 7 to 8, 2024 · NWS TOP · 5 events in 4 counties and zones

Early morning storms brought scattered damaging wind gusts to northeast Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Early morning storms brought scattered damaging wind gusts to northeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 7, 5:35 PM CST, 5 hours 40 minutes earlier. Its key messages:

  • Severe storms with damaging winds around 70 mph and very heavy rainfall are expected mainly across northern KS tonight.
  • Another round of storms with heavy rain are likely (60 to 70 percent) across east central Kansas Saturday night.
Area forecast discussion, Jun 7, 5:35 PM CST, 5 hours 40 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
635 PM CDT Fri Jun 7 2024

.KEY MESSAGES...

- Severe storms with damaging winds around 70 mph and very heavy
  rainfall are expected mainly across northern KS tonight.

- Another round of storms with heavy rain are likely (60 to 70
  percent) across east central Kansas Saturday night.

&&

.DISCUSSION...
Issued at 240 PM CDT Fri Jun 7 2024

19Z water vapor imagery showed a weak disturbance moving
through central KS with a line of elevated convection. A
shortwave was moving out into the northern plains as well.
Surface obs have shown a strengthening trough of low pressure in
the lee of the central rockies. This has allowed good moisture
advection through western KS with dewpoints increasing into the
middle and upper 60s.

Don't see what would cause the band of elevated showers to fall
apart at this point, except that they may lose some of the better
moisture advection as they continue east. Additionally there is
higher levels of surface based CIN over eastern KS which may cause
the line to weaken as they move east. So have bumped up POPs with
coverage wording for the rest of this afternoon. Still looks like
the main threat for thunderstorms will impact the forecast area
overnight. The shortwave moving into the northern plains is sparking
convection across northern NEB. This is expected to be the
beginnings of an MCS later tonight and most guidance shows the nose
of the low level jet and strongest theta-e advection focused over
far northeast KS. There may still be some storms develop within the
warm air advection pattern ahead of the MCS, so have POPs ranging
from chance across the southern counties to categorical over
northeast KS. Forecast soundings show elevated CAPE values
increasing up to around 2000 J/kg thanks to the strong moisture
advection and there 18Z HRRR is projecting to potential for wind
gusts over 70 MPH with the MCS as it moves into northern KS. And
deep layer shear will be strong enough that some supercell structure
could allow for some large hail for a discrete storm or end of a
line segment. PWs increase to over 2 inches so the storms will
likely have heavy rain. The MCS is expected to remain progressive
enough that rain totals should still be manageable with respect to
flash flooding. This activity should exit east of the forecast area
by daybreak Saturday with some residual cloud cover hanging around.

Outflow from the MCS is progged to stall out across southern KS with
an 850MB boundary setting up across east central KS. It still
appears this will be a focus for renewed thunderstorms development
Saturday evening. However the low level jet is not nearly as strong
and veered more to the southwest. Still there is very high moisture
pooling along the boundary and convection that does form will be
capable of heavy rainfall. Fortunately this looks to mainly fall
south of tonight's heavy rain. Models show strong instability along
this boundary and 0-6km shear is forecast to be 40KT to 50KT. So
there will be a risk for severe storms. If the low level jet was
stronger, there would be better confidence in severe storms. This
activity could linger into Sunday morning.

For Monday weak surface ridging and some dryer air look to give a
break from the convection with afternoon temps in the middle 70s to
around 80. Another shortwave within the northwest flow may spark
some showers and storms on Tuesday, but the weak surface ridge is
progged to still be over the area so moisture quality is instability
are questionable at this point. Models show mid level ridging
amplifying over the southern Rockies through the second half of next
week. This would favor hotter temperatures with POPs generally less
than 30 percent.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 622 PM CDT Fri Jun 7 2024

The primary concern this period continues to focus on the
arrival time of an overnight storms complex impacting the
terminals. Have made slight adjustments to the going forecast
and the eventual improving conditions after the storms move
through. Still uncertain how fast storms move through the
terminals so have left a tempo group for now. As storms become
more organized and track toward the area, updates will be made
to arrival time frames.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Wolters
AVIATION...Drake
Hazardous weather outlook, Jun 7, 6:04 PM CST, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
704 PM CDT Fri Jun 7 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-090015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
704 PM CDT Fri Jun 7 2024

This Hazardous Weather Outlook is for portions of central Kansas,
east central Kansas, north central Kansas, and northeast Kansas.

.DAY ONE...Tonight

A Severe Thunderstorm Watch has been issued for much of the
listening area. There is a risk for severe thunderstorms tonight
across the area. Thunderstorms will be capable of damaging winds
over 70 mph, very heavy rainfall and large hail. Areas along and
northeast of a line from Belleville to Manhattan to Ottawa have
the greatest chance of seeing severe storms tonight and the main
window for these storms to move through is between 9pm and 2am.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A second round of thunderstorms is forecast for Saturday night.
These storms are more likely along and south of Interstate 70.
Very heavy rainfall is possible along with damaging winds and
large hail.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather to the
National Weather Service in Topeka.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Jun 7, 10:05 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Topeka KS
1105 PM CDT Fri Jun 7 2024

KSZ011-012-080430-
Brown-Nemaha-
1105 PM CDT Fri Jun 7 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL NEMAHA AND
SOUTHWESTERN BROWN COUNTIES THROUGH 1130 PM CDT...

At 1104 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Woodlawn, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Hail damage to outdoor objects
         and vegetation is possible.

Locations impacted include...
Hiawatha, Seneca, Horton, Fairview, Goff, Powhattan, Oneida, Kickapoo
Reservation, and Woodlawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northeastern Kansas.

&&

LAT...LON 3989 9552 3965 9551 3965 9554 3967 9607
      3987 9608
TIME...MOT...LOC 0404Z 279DEG 40KT 3978 9596

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Reese
Local storm report, Jun 7, 10:17 PM CST, 58 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
1117 PM CDT Fri Jun 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 PM     Tstm Wnd Gst     1 E Marysville          39.84N 96.63W
06/07/2024  E60 MPH          Marshall           KS   Trained Spotter

            Spotter estimates 60 mph winds on the
            eastern side of Maryville.

&&

IM
Special weather statement, Jun 7, 10:19 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Topeka KS
1119 PM CDT Fri Jun 7 2024

KSZ023-024-080445-
Pottawatomie-Jackson-
1119 PM CDT Fri Jun 7 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN POTTAWATOMIE AND
SOUTHWESTERN JACKSON COUNTIES THROUGH 1145 PM CDT...

At 1118 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belvue, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to outdoor
         objects and vegetation is possible.

Locations impacted include...
Hoyt, Mayetta, Belvue, Emmett, Delia, and Potawatomi Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northeastern and east central Kansas.

&&

LAT...LON 3921 9622 3932 9622 3942 9572 3922 9570
TIME...MOT...LOC 0418Z 265DEG 35KT 3926 9615

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Reese
Special weather statement, Jun 7, 10:23 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Topeka KS
1123 PM CDT Fri Jun 7 2024

KSZ038-054-055-080500-
Wabaunsee-Lyon-Osage-
1123 PM CDT Fri Jun 7 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WABAUNSEE...WESTERN
OSAGE AND NORTHERN LYON COUNTIES THROUGH MIDNIGHT CDT...

At 1123 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bushong, moving east at 45 mph.

HAZARD...Strong wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail damage to outdoor objects and
         vegetation is possible.

Locations impacted include...
Burlingame, Harveyville, Reading, Allen, Admire, and Bushong.

This includes Kansas Turnpike between mile markers 138 and 159.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
east central Kansas.

&&

LAT...LON 3856 9632 3874 9631 3881 9584 3851 9585
TIME...MOT...LOC 0423Z 270DEG 39KT 3865 9622

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

BD
Special weather statement, Jun 7, 10:32 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Topeka KS
1132 PM CDT Fri Jun 7 2024

KSZ012-080500-
Brown-
1132 PM CDT Fri Jun 7 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN BROWN COUNTY THROUGH
MIDNIGHT CDT...

At 1131 PM CDT, Doppler radar was tracking a strong thunderstorm near
Powhattan, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Hail damage to outdoor objects
         and vegetation is possible.

Locations impacted include...
Hiawatha, Horton, Everest, Robinson, Powhattan, Willis, and Kickapoo
Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northeastern Kansas.

&&

LAT...LON 3965 9534 3965 9577 3983 9577 3986 9534
TIME...MOT...LOC 0431Z 270DEG 33KT 3974 9569

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Reese
Special weather statement, Jun 7, 11:10 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Topeka KS
1210 AM CDT Sat Jun 8 2024

KSZ055-056-080545-
Franklin-Osage-
1210 AM CDT Sat Jun 8 2024

...A STRONG THUNDERSTORM WILL IMPACT FRANKLIN AND SOUTHEASTERN OSAGE
COUNTIES THROUGH 1245 AM CDT...

At 1210 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lyndon, moving east at 50 mph.

HAZARD...Strong wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail damage to outdoor objects and
         vegetation is possible.

Locations impacted include...
Ottawa, Wellsville, Lyndon, Centropolis, Pomona, Williamsburg,
Quenemo, Melvern, Princeton, Lane, Rantoul, and Pomona Lake.

This includes Interstate 35 between mile markers 169 and 198.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
east central Kansas.

&&

LAT...LON 3869 9507 3844 9507 3850 9577 3870 9574
      3873 9506 3869 9506
TIME...MOT...LOC 0510Z 271DEG 43KT 3860 9564

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

BD

The radar

The Topeka radar (KTWX), 59 km away, was scanning. The volume nearest the first event began at 05:15 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lyon

When
June 7, 11:15 PM CST to 11:16 PM CST
Where
Lyon County, 3.79 mi W of Lang
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.470, -96.150

Six to seven inch diameter tree downed. Delayed report.

Thunderstorm Wind, Franklin

When
June 7, 11:28 PM CST to 11:29 PM CST
Where
Franklin County, 1.38 mi N of Richter
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.640, -95.380

Large tree downed over 3500 block of Idaho road.

Thunderstorm Wind, Jefferson

When
June 7, 11:48 PM CST to 11:49 PM CST
Where
Jefferson County, 0.69 mi S of Williamstown
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.060, -95.330

Tree down and blocking the road.

Thunderstorm Wind, Jefferson

When
June 7, 11:48 PM CST to 11:49 PM CST
Where
Jefferson County, 1.48 mi NNE of Mc Louth
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.220, -95.210

Several large tree branches down.

Thunderstorm Wind, Anderson

When
June 8, 12:03 AM CST to 12:04 AM CST
Where
Anderson County, 0.54 mi E of Westphalia
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.180, -95.490

Tree damage with 4 to 6 inch tree limbs downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194457, 1194458, 1194459, 1194460, 1194461.